A patient with urinary tract tuberculosis during treatment with etanercept

Shiho Shibata, Eisuke Shono, Emi Nishimagi, Ken Yamaura

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)

Abstract

Objective: Diagnostic/therapeutic accidents Background: Tumor necrosis factor (TNF)-a inhibitors are widely used for rheumatoid arthritis (RA). However, there are several risks to use TNFa inhibitors. Given the properties of TNF-a inhibitors, prevention and early detection of tuberculosis (TB) are especially important. Even among TNF-a inhibitors, the risk of TB infection differs according to each drug. The incidence of TB is lowest with etanercept (ETN). We present a case of urinary tract TB during treatment with ETN. Case Report: A 58-year-old woman was receiving ETN for RA. Before starting ETN, isoniazid (INH) prophylaxis was started. RA was well controlled by ETN. However, 32 months after starting ETN, she noticed urinary frequency and a sensation of residual urine. The diagnosis was elusive, and it took 3 months until urinary tract TB was finally diagnosed. The TB resolved with antituberculosis medication, but RA disease activity flared up after ETN was discontinued. ETN was resumed with careful monitoring for TB recurrence. After resuming ETN, the RA was again well controlled, with no recurrence of TB. Conclusions: Patients should be monitored for development of TB during ETN treatment, but ETN can be used safely with careful management.

Original languageEnglish
Pages (from-to)341-346
Number of pages6
JournalAmerican Journal of Case Reports
Volume16
DOIs
Publication statusPublished - Jun 4 2015
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Dive into the research topics of 'A patient with urinary tract tuberculosis during treatment with etanercept'. Together they form a unique fingerprint.

Cite this